Alert archive / Wyoming / High Wind Watches in 2012

High Wind Watch 7, NWS Riverton, WY

January 27, 2012Fremont County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Jan 27, 2012, 9:08 AM MST for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Jan 27, 2012, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 27, 2012, 9:08 AM MST (16:08 UTC)
In effect from
Jan 27, 2012, 11:00 PM MST
Expired
Jan 27, 2012, 1:51 PM MST
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 4.1 hours before the alert went out and 414 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2012-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2012-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WWUS75 KRIW 271608
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
908 AM MST FRI JAN 27 2012

...HIGH WINDS POSSIBLE IN PARK COUNTY LATER TONIGHT AND SATURDAY MORNING...

.A STRONG SURFACE PRESSURE GRADIENT IS EXPECTED TO COMBINE WITH
VERY STRONG WINDS ALOFT TO PRODUCE CONDITIONS FAVORABLE FOR HIGH
WINDS ALONG THE EAST SLOPES OF THE ABSAROKA MOUNTAINS AND IN THE
FOOTHILLS NORTH OF CODY...AROUND THE CLARK AREA. THE WINDS ARE
EXPECTED TO INCREASE THIS EVENING WITH THE THREAT OF HIGH WINDS
CONTINUING THROUGH SATURDAY MORNING.

WYZ002-003-280000-
/O.NEW.KRIW.HW.A.0007.120128T0600Z-120128T1800Z/
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
908 AM MST FRI JAN 27 2012

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING. 

* SUMMARY AND TIMING...WINDS ARE EXPECTED TO INCREASE
  SIGNIFICANTLY BY 11 PM MST TONIGHT AND CONTINUE THROUGH SATURDAY
  MORNING BEFORE TAPERING OFF AROUND 11 AM MST.

* WIND...THE MOUNTAINS MAY SEE WEST WINDS OF 45 TO 50 MPH WITH
  GUSTS OF 75 MPH ON CHIEF JOSEPH HIGHWAY. THE FOOTHILLS MAY SEE
  WEST WINDS OF 40 MPH WITH GUSTS TO 65 MPH ALONG HIGHWAY 120
  AROUND CLARK.

* IMPACTS...LIGHT WEIGHT AND HIGH PROFILE VEHICLES MAY WISH TO
  AVOID TRAVEL ON HIGHWAY 120 AND CHIEF JOSEPH HIGHWAY LATER
  TONIGHT AND SATURDAY MORNING AS STRONG CROSS WINDS MAY BE
  ENCOUNTERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

C.BAKER
1 follow-up statement
645 
WWUS75 KRIW 272051
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
151 PM MST FRI JAN 27 2012

...HIGH WINDS POSSIBLE IN PARK COUNTY LATER TONIGHT AND SATURDAY
MORNING...

.A STRONG SURFACE PRESSURE GRADIENT IS EXPECTED TO COMBINE WITH
VERY STRONG WINDS ALOFT TO PRODUCE CONDITIONS FAVORABLE FOR HIGH
WINDS ALONG THE EAST SLOPES OF THE ABSAROKA MOUNTAINS AND IN THE
FOOTHILLS NORTH OF CODY...AROUND THE CLARK AREA. THE WINDS ARE
EXPECTED TO INCREASE THIS EVENING WITH THE THREAT OF HIGH WINDS
CONTINUING THROUGH SATURDAY MORNING.

WYZ002-003-280500-
/O.UPG.KRIW.HW.A.0007.120128T0600Z-120128T1800Z/
/O.NEW.KRIW.HW.W.0008.120128T0600Z-120128T1800Z/
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
151 PM MST FRI JAN 27 2012

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* SUMMARY AND TIMING...WINDS ARE EXPECTED TO INCREASE 
  SIGNIFICANTLY BY 11 PM MST TONIGHT AND CONTINUE THROUGH 
  SATURDAY MORNING BEFORE TAPERING OFF AROUND 11 AM MST. 

* WIND...THE MOUNTAINS ARE EXPECTED TO HAVE WEST WINDS OF 45 TO 50
  MPH WITH GUSTS OF 75 MPH ON CHIEF JOSEPH HIGHWAY. THE FOOTHILLS
  ARE EXPECTED TO HAVE WEST WINDS OF 40 MPH WITH GUSTS TO 65 MPH
  ALONG HIGHWAY 120 AROUND CLARK.

* IMPACTS...LIGHT WEIGHT AND HIGH PROFILE VEHICLES MAY WISH TO 
  AVOID TRAVEL ON HIGHWAY 120 AND CHIEF JOSEPH HIGHWAY LATER 
  TONIGHT AND SATURDAY MORNING AS STRONG CROSS WINDS MAY BE 
  ENCOUNTERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

C.BAKER

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Jan 27, 2:38 AM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Jan 27, 2:38 AM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
238 AM MST FRI JAN 27 2012

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

A BAND OF LIGHT SNOW HAS SET UP IN EASTERN FREMONT COUNTY AND WILL
BRING LIGHT SNOW TO THE AREA AHEAD OF A COLD FRONT MOVING SOUTHWARD
THROUGH THE CWA.  WEAK UPSLOPE FLOW WILL DEVELOP THIS MORNING
BRINGING ANOTHER SHOT OF LIGHT SNOW TO THE LANDER FOOTHILLS AND
CASPER AREA.  MINIMAL SNOW IS EXPECTED WITH MAYBE AN INCH IN CASPER
AND 2 TO 3 INCHES ON CASPER MOUNTAIN.  WINDY CONDITIONS HAVE
DEVELOPED IN THE WAKE OF THE FRONT WITH NORTH WIND GUSTING OVER 50
MPH RECORDED AT BUFFALO.

TEMPERATURES WILL REMAIN COOLER TODAY AS A LARGE RIDGE BUILDING OVER
THE EAST PACIFIC BATTLES WITH LOW PRESSURE OVER CENTRAL CANADA.  THIS
WILL KEEP US UNDER NORTHWEST FLOW TODAY.  A SHORTWAVE TROUGH DIVING
SOUTHEASTWARD INTO THE DAKOTAS WILL TIGHTEN THE PRESSURE GRADIENT
AND HELP BRING STRONG WIND TO THE ABSAROKAS AND ADJACENT FOOTHILLS.
BRIEF PERIODS OF BORDERLINE HIGH WIND IS POSSIBLE AFTER MIDNIGHT
TONIGHT...PARTICULARLY IN THE CLARK AREA. THE RIDGE BEGINS TO
TRANSLATE EASTWARD SATURDAY LEAVING THE POTENTIAL FOR A LITTLE
OROGRAPHICALLY INDUCED LIGHT SNOW IN THE NORTHWEST WYOMING MOUNTAINS
THROUGH THE WEEKEND.  ALONG WITH THE RIDGE COMES A WARMING TREND
WITH TEMPERATURES ABOUT 10 DEGREES ABOVE NORMAL FOR HIGHS SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY

MONDAY AND MONDAY NIGHT...COLD FRONTAL PASSAGE.  INCREASING CHANCES OF
SNOW WEST ...ISOLATED TO SCATTERED RAIN/SNOW SHOWERS ACROSS CENTRAL
WYOMING MONDAY NIGHT.  BREEZY TO WINDY AREAS.

TUESDAY AND WEDNESDAY...CHANCES OF SNOW WESTERN/NORTHERN MOUNTAINS
AND FAR WEST VALLEYS.  DRY WITH BREEZY TO WINDY AREAS CENTRAL AND
SOUTH.

THURSDAY AND FRIDAY...SLIGHT CHANCES OF SNOW NORTHWEST MOUNTAINS
THURSDAY.  OTHERWISE UNSEASONABLY WARM AND DRY MOST AREAS.

MEDIUM RANGE GLOBAL MODELS IN BETTER AGREEMENT WITH TRANSITION TO A
MORE AMPLIFIED PATTERN...UPPER RIDGE OVER THE WESTERN U.S. TROUGH
OVER EASTERN U.S....LATE NEXT WEEK.  ECMWF HAS BACKED OFF ITS
SOLUTION 24 HOURS AGO OF SPLITTING AND PINCHING OFF SW UPPER LOW AND
HAS COME MORE IN LINE WITH GFS WITH THE PROGRESSION OF A COUPLE OF
SHORTWAVES IN THE MONDAY-WEDNESDAY TIMEFRAME...THOUGH SUBSTANTIAL
TIMING DIFFERENCES REMAIN.  ECMWF IS FASTER THAN GFS WITH THE FIRST
IN THIS NEXT SERIES OF SHORTWAVES TRANSLATING THE ROCKIES ON
MONDAY...AND THEN SLOWER WITH THE TRAILING SHORTWAVE IN THE
TUESDAY/TUESDAY NIGHT TIMEFRAME.  GFS HAS MAINTAINED BETTER
CONSISTENCY WITH ITS TIMING OVER THE LAST FEW RUNS.  FORECAST IS
WEIGHTED TOWARD GFS THROUGH THE EARLY PERIODS...BRINGING HIGHEST
CHANCES OF SNOWFALL INTO THE WEST MONDAY AFTERNOON AND SPREADING
POPS EAST OF THE DIVIDE MONDAY NIGHT.  A BREAK ENSUES TUESDAY WITH
NEXT SHORTWAVE SPREADING MORE WIDESPREAD SNOWFALL ACROSS THE WEST
TUESDAY NIGHT INTO WEDNESDAY MORNING.  THESE SYSTEMS ARE NOT NEARLY
AS COLD AS SYSTEM THAT WENT THROUGH AREA LAST NIGHT...WITH
TEMPERATURES REMAINING ABOVE SEASONAL NORMALS THROUGH THE PERIOD.
UPPER RIDGE BEGINS TO AMPLIFY OVER THE WESTERN U.S. WEDNESDAY AND
BUILDS ACROSS THE ROCKIES THURSDAY AND FRIDAY.  ECMWF ADVERTISES A
SHARPER RIDGE WITH A COUPLE OF CLIPPERS DIVING DOWN THE FRONT SIDE
INTO THE HIGH PLAINS THURSDAY/THURSDAY NIGHT.  GFS AND GEFS MEAN
SHOW A BROADER RIDGE AND WARMER AIRMASS OVER THE REGION.  FORECAST
REFLECTS THE GFS/GEFS MEAN SOLUTION IN THE LATTER PERIODS AS WELL.

&&

.AVIATION.../12Z ISSUANCE/

UPPER LEVEL WEST-NORTHWEST FLOW CONTINUING TO SPREAD ACROSS THE
REGION THIS MORNING. EXPECT STRATUS DECK AT KJAC TO REMAIN VFR WITH
SOME DECREASE IN COVERAGE THIS AFTERNOON BEFORE FILLING BACK IN
TONIGHT. KPNA AND KBPI TO REMAIN VFR THROUGH THE PERIOD IN DRIER
WEST-NORTHWEST FLOW WHICH ALSO FAVORS AFTERNOON WIND AT THESE TWO
TERMINALS. COLD FRONT THAT SWEPT SOUTH TO THE EAST OF THE
CONTINENTAL DIVIDE PRODUCING LITTLE IN THE WAY OF PRECIPITATION.
LIMITED UPSLOPE COMPONENT IN NORTHWEST FLOW HINDERED DEVELOPMENT OF
MVFR CONDITIONS AND SNOW. LOCALIZED MVFR AND BKN MID-CLOUD DECK TO
RAPIDLY DISSIPATE BY AROUND 15Z TODAY...AFTER WHICH TIME ALL
TERMINALS WILL BE VFR THROUGH THE PERIOD. WEST WIND OF 20-30KTS TO
PREVAIL AT KRKS TODAY. WIND WILL GRADUALLY BACK AT KCPR BEGINNING
LATER TODAY ALLOWING SOUTHWEST WIND TO INCREASE THERE LATE TONIGHT.

&&

.FIRE WEATHER...

LIGHT SNOW IS POSSIBLE THROUGH THE MORNING HOURS ACROSS CENTRAL
WYOMING WITH THE BEST CHANCE ALONG THE LANDER FOOTHILLS AND THE
SOUTH SIDE OF CASPER.  TYPICALLY BREEZY CONDITIONS CAN BE EXPECTED
ALONG THE SOUTHERN WIND CORRIDOR WITH STRONGER WIND AT RIDGETOP
LEVEL.  STRONGER WIND WILL DEVELOP AFTER MIDNIGHT TONIGHT IN THE
MOUNTAINS WITH SOME WIND MIXING DOWN ALONG THE ABSAROKA FOOTHILLS.
FRY CONDITIONS ARE EXPECTED THROUGH THE WEEKEND IN MOST AREAS WITH A
CHANCE OF LIGHT SNOW FOR THE NORTHWEST MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BERC
LONG TERM...AEM
AVIATION...CNJ
FIRE WEATHER...BERC
Hazardous weather outlook, Jan 27, 5:00 AM MST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST FRI JAN 27 2012

WYZ001>020-022>030-281200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST FRI JAN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND WILL DEVELOP ALONG THE CODY FOOTHILLS LATE TONIGHT.  25
TO 35 MPH WITH GUSTS APPROACHING 60 MPH ARE LIKELY IN THE CLARK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY MORNING...STRONG WIND WILL CONTINUE THROUGH THE MORNING
HOURS IN THE CLARK AREA.

MONDAY...SNOW ACCUMULATIONS OF SEVERAL INCHES POSSIBLE IN THE WESTERN
MOUNTAINS AND FAR WEST VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THURSDAY AND THURSDAY NIGHT
SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 1:51 PM MSTHigh Wind WarningRIWFremont, Hot Springs, Park21 hr

Nearby

High Wind Watches in Wyoming, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.